Oklahoma, 2001

High Wind in Oklahoma, March 15, 2001

March 15, 2001 · NWS OUN · 18 events in 18 counties and zones

Northwest winds between 35 and 45 mph with gusts near 60 mph developed across western Oklahoma from mid-morning through the afternoon of the 15th. Winds were in response to intense low pressure near the Kansas/Oklahoma border.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Northwest winds between 35 and 45 mph with gusts near 60 mph developed across western Oklahoma from mid-morning through the afternoon of the 15th. Winds were in response to intense low pressure near the Kansas/Oklahoma border. Lesser wind speeds spread eastward into the remainder of central and southeast Oklahoma during the afternoon, with speeds averaging 30 mph and gusts near 50 mph. Regarding damage, a portion of the roof was blown off at Lakeside Theater in Woodward in Woodward County, and trees were downed across Ellis County. Six to seven cars were also blown off the road near Laverne in Harper County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 15, 3:00 AM CST, 6 hours 40 minutes earlier.

Area forecast discussion, Mar 15, 3:00 AM CST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 AM CST THU MAR 15 2001

THE COLD FRONT IS CURRENTLY WORKING THROUGH THE AREA WITH GUSTY
WINDS IMMEDIATELY BEHIND THE FRONT.  THE PROFILERS SHOW THE 850 MB
LOW CLOSER TO KICT THAN TO KSTJ AS THE MODELS PROGGED FOR 06Z.  WITH
CLOSE PROXIMITY TO THE LOW WE WILL HAVE TO WORRY ABOUT PRECIP INTO
THE AFTERNOON ESPECIALLY IN NORTH CENTRAL OKLAHOMA.  WITH LOW H8
TEMPS ADVECTING IN... WILL MAINTAIN A MENTION OF PRECIP MIX IN THE
NORTH EVEN THROUGH LOW LEVEL TEMPS WILL BE A BIT WARM.  EXPECT EARLY
MAXS IN MANY AREAS WITH AFTERNOON TEMPS STEADY OR FALLING AS LOW
LEVEL COLD AIR ADVECTION CONTINUES TO PUMP COLD AIR INTO THE AREA.
AS LOW PRESSURE SYSTEM DEEPENS... WE WILL ALSO HAVE TO WORRY ABOUT
STRONG WINDS DEVELOPING.  WILL EXTEND WIND ADVISORY TO COVER ALL OF
THE AREA EXCEPT THE SOUTHEAST FOR THIS AFTERNOON.

OTHERWISE LITTLE CHANGE EXPECTED TO THE PACKAGE INTO THE WEEKEND.
THE MEDIUM RANGE MODELS ARE BEGINNING TO CONVERGE TO A SOLUTION THAT
MOVES THIS WEEKEND/S SYSTEM OUT OF THE AREA BY MONDAY. SO WILL
REMOVE THE SLIGHT CHANCE POPS FOR MONDAY.

...SPEG.
OKC   48  30  54  35 /  30  10   0   0
HBR   48  28  55  35 /  10   0   0   0
SPS   54  32  58  36 /   0   0   0   0
GAG   43  26  52  35 /  30   0   0   0
PNC   45  29  51  32 /  50  10   0   0
DUA   56  34  56  35 /  10  10   0   0

.OUN...
OK...WIND ADVISORY TODAY ZONES 4>41-44>46-50.
TX...WIND ADVISORY TODAY ZONES 83>90.

In the hours before

Special weather statement, Mar 15, 7:00 AM CST, 2 hours 40 minutes before
OKZ004>048-050>052-TXZ083>090-151900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CST THU MAR 15 2001

SEVERE THUNDERSTORMS ARE NOT FORECAST ACROSS WESTERN...CENTRAL OR
SOUTHEAST OKLAHOMA OR WESTERN NORTH TEXAS TODAY OR TONIGHT.

A STRONG LOW PRESSURE AREA WILL MOVE ACROSS NORTHERN
OKLAHOMA...SOUTHEASTERN KANSAS AND INTO SOUTHWEST MISSOURI TODAY.
AREAS OF RAIN WILL OCCUR ACROSS NORTHERN OKLAHOMA NEAR THIS AREA LOW
PRESSURE...AND ISOLATED AREAS OF HEAVY RAINFALL ARE POSSIBLE ACROSS
NORTH CENTRAL OKLAHOMA.

AS THIS LOW PRESSURE AREA DEEPENS...STRONG NORTHWEST WINDS OF 25 TO
35 MPH WITH HIGHER GUSTS ARE EXPECTED OVER A LARGE AREA OF OKLAHOMA
AND NORTH TEXAS TODAY.

&&

...SPEG.

NOTE: BEGINNING TODAY... THE HAZARDOUS WEATHER OUTLOOK WILL BE
ISSUED TWICE DAILY AND AS NEEDED THROUGH THE SEVERE WEATHER SEASON.
SCHEDULED OUTLOOKS WILL BE ISSUED AT 7 AM AND 1 PM. ALSO NOTE THAT
THIS YEAR THE MASS NEWS DISSEMINATION HEADER ON THIS PRODUCT HAS BEEN
CHANGED FROM /THUNDERSTORM OUTLOOK/ TO /HAZARDOUS WEATHER OUTLOOK/.
Local storm report, Mar 15, 9:11 AM CST, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
911 AM CST THU MAR 15 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 AM    1/2 MI NNW CHEYENNE       OK   59 MPH WIND GUST
03/15/01   ROGER MILLS                    NON-CONVECTIVE WIND GUST
                                          MEASURED BY OKLAHOMA
                                          MESONET

CW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind. Local standard time, as filed.

High Wind, Harper

When
March 15, 9:40 AM CST to 6:00 PM CST
Where
Harper forecast zone
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

High Wind, Alfalfa

When
March 15, 9:40 AM CST to 6:00 PM CST
Where
Alfalfa forecast zone
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

High Wind, Blaine

When
March 15, 9:40 AM CST to 6:00 PM CST
Where
Blaine forecast zone
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

High Wind, Caddo

When
March 15, 9:40 AM CST to 6:00 PM CST
Where
Caddo forecast zone
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

High Wind, Comanche

When
March 15, 9:40 AM CST to 6:00 PM CST
Where
Comanche forecast zone
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

High Wind, Custer

When
March 15, 9:40 AM CST to 6:00 PM CST
Where
Custer forecast zone
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

High Wind, Dewey

When
March 15, 9:40 AM CST to 6:00 PM CST
Where
Dewey forecast zone
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

High Wind, Ellis

When
March 15, 9:40 AM CST to 6:00 PM CST
Where
Ellis forecast zone
Measured
50 kt (58 mph)
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

High Wind, Greer

When
March 15, 9:40 AM CST to 6:00 PM CST
Where
Greer forecast zone
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

High Wind, Harmon

When
March 15, 9:40 AM CST to 6:00 PM CST
Where
Harmon forecast zone
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

High Wind, Jackson

When
March 15, 9:40 AM CST to 6:00 PM CST
Where
Jackson forecast zone
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

High Wind, Kiowa

When
March 15, 9:40 AM CST to 6:00 PM CST
Where
Kiowa forecast zone
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

High Wind, Major

When
March 15, 9:40 AM CST to 6:00 PM CST
Where
Major forecast zone
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

High Wind, Roger Mills

When
March 15, 9:40 AM CST to 6:00 PM CST
Where
Roger Mills forecast zone
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

High Wind, Tillman

When
March 15, 9:40 AM CST to 6:00 PM CST
Where
Tillman forecast zone
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

High Wind, Washita

When
March 15, 9:40 AM CST to 6:00 PM CST
Where
Washita forecast zone
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

High Wind, Woods

When
March 15, 9:40 AM CST to 6:00 PM CST
Where
Woods forecast zone
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

High Wind, Woodward

When
March 15, 9:40 AM CST to 6:00 PM CST
Where
Woodward forecast zone
Measured
50 kt (58 mph)
Property damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2001Every state in 2001This day in weather historyWarnings in Oklahoma, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5230890, 5230891, 5230892, 5230893, 5230894, 5230895, 5230896, 5230897, 5230898, 5230899, 5230900, 5230901, 5230902, 5230903, 5230904, 5230905, 5230906, 5230907.